Montana, 2012Winter Storm in Montana, March 6, 2012
March 6, 2012 · NWS BYZ · 2 events in 2 counties and zones
A moist Pacific storm system moved over the Beartooth/Absaroka Mountains mainly during the morning and afternoon hours of the 6th. This system brought heavy snow to the foothills locations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific storm system moved over the Beartooth/Absaroka Mountains mainly during the morning and afternoon hours of the 6th. This system brought heavy snow to the foothills locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 6, 4:43 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 6, 4:43 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
443 AM MST TUE MAR 6 2012
.SHORT TERM...VALID FOR TDY AND WED...
THE WIND THREAT ACROSS OUR FORECAST AREA AHEAD OF THE APPROACHING
COLD FRONT HAS SUBSIDED. PRESSURE FALLS RIGHT IN THE FOOTHILLS
AHEAD OF THE FRONT HAS WEAKENED THE PRESSURE GRADIENT AND WINDS AT
LIVINGSTON AND NYE ARE DECREASING. THE MOUNTAIN WAVE THREAT HAS
DIMINISHED FOR RED LODGE AND SHERIDAN AS WELL AS THE UPPER DYNAMICS
TO SUPPORT DOWNWARD MOMENTUM HAS SHIFTED NORTH AND EAST. THAT
SAID WE WILL SEE BRISK AND BLUSTERY NORTHERLY WINDS WITH THE COLD
FRONT TODAY...WHICH WILL BE STRONGEST FROM BILLINGS EAST AND
PERHAPS SOME ISOLATED AREAS NEAR THE FOOTHILLS.
THE COLD FRONT ASSOCIATED WITH THE TROUGH WILL MOVE THROUGH THE
BILLINGS AREA BY 8 AM OR SO...AND REACH SHERIDAN AROUND MIDDAY.
A GOOD DEAL OF ENERGY IN THE TROUGH IS SPLITTING AND GOING SOUTH
INTO THE GREAT BASIN TODAY WHICH WILL LIMIT THE EASTWARD EXTENT OF
STRONG DYNAMICS. THUS OUR WESTERN ZONES ARE LIKELY TO SEE THE
GREATEST SNOWFALL AND THE INHERITED FORECAST HAD THIS COVERED
NICELY. THAT SAID THE MODELS HAVE TRENDED TOWARD A LITTLE BETTER
CHANCE OF OUR EAST SEEING SOME PRECIPITATION SO RAISED POPS EAST
OF BILLINGS TO MILES CITY AND SOUTHEAST TO NEAR ASHLAND AND
BROADUS. THESE AREAS WILL SEE THE LEAST COLD AIR ADVECTION DURING
THE DAY AND THE LEAST FORCING SO AM NOT EXPECTING MUCH SNOWFALL
ACCUMULATION THERE.
MODELS ARE CONSISTENTLY SHOWING VERY STRONG Q VECTOR FORCING OVER
THE SW MOUNTAINS. BUFKIT SOUNDINGS FROM THE MODELS ALL SHOW A
DEEP DENDRITIC LAYER AT SOME POINT OVER THE WESTERN ZONES
TODAY...BUT DIFFER IN THE EXTENT OF LIFT THROUGH THIS LAYER...SO
THERE IS SOME UNCERTAINTY JUST HOW LONG ANY INTENSE SNOW WILL
LAST AT A GIVEN AREA. HOWEVER...FEEL SOUTHWEST FACING SLOPES SUCH
AS THE COOKE CITY AREA SHOULD SEE HEAVY SNOW THROUGH MIDDAY
SWITCHING TO THE NORTH SLOPES BY THE AFTERNOON. ABOUT 5 TO 10 TO
INCHES OF SNOWFALL LOOKS LIKE A GOOD BET IN THE HIGH COUNTRY. THE
FOOTHILLS WILL LIKELY SEE 3 TO 5 INCHES...WITH SOME LOCAL AMOUNTS
POSSIBLY TO 6 OR 7 INCHES ON FAVORABLE NORTH FACING SLOPES. OTHER
LOWER ELEVATIONS FROM PARK COUNTY TO THE SOUTHERN SECTIONS OF
SWEET GRASS AND STILLWATER COUNTIES MAY SEE 1 TO AS MUCH AS 4
INCHES. CROSS SECTIONS DO SHOW NORTHERLY FLOW IN THE PARADISE
VALLEY WITH A PERIOD OF DECENT LIFT SO HAVE ADDED THIS ZONE TO
THE ADVISORY. ALSO...EAST CARBON COUNTY AROUND JOLIET SEES A
DECENT PERIOD OF CONVERGENCE/FRONTOGENESIS SO CAN NOT RULE OUT 2
TO 4 INCHES THERE AND HAVE ADDED THEM TO THE ADVISORY AS WELL.
AS THE TROUGH AXIS MOVES THROUGH THIS EVENING THE MOISTURE AND
DYNAMICS SHIFT SOUTH AND EAST BRINGING AN END TO MEASURABLE
PRECIPITATION. LOOK FOR A COOLER AIR MASS OVER THE REGION
WEDNESDAY WITH BELOW NORMAL TEMPS BEFORE WE WARM UP LATER THIS
WEEK. BT
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
BASED THIS FORECAST ON THE 00Z ECMWF PER HPC PREFERENCES. AN
UPPER-LEVEL RIDGE WILL PREVAIL EARLY IN THE EXTENDED PERIOD. AN
UPPER-LEVEL LOW WILL TRACK NORTH TOWARD THE CWA BY EARLY SUNDAY.
HOWEVER...THIS FEATURE SHOULD HAVE LITTLE IMPACT ON US. THE FLOW
ALOFT WILL TURN SOUTHWESTERLY FOR THE REST OF THE EXTENDED
PERIOD. MOISTURE/FORCING APPEAR LIMITED SO KEPT POPS MINIMAL.
ADJUSTED TEMPS TOWARD THE MEAN OF THE LATEST GUIDANCE PRODUCTS.
BRS
&&
.AVIATION...
GUSTY SOUTHWEST WINDS WILL CONTINUE TO IMPACT KLVM AND KSHR THIS
MORNING. A COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATER
THIS MORNING...SHIFTING WINDS TO THE NORTHWEST. RAIN WILL QUICKLY
CHANGE OVER TO SNOW. MVFR/IFR CONDITIONS WILL BE COMMON.
PRECIPITATION WILL DIMINISH OVERNIGHT. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 046 019/038 022/053 031/061 033/062 032/060 034/060
7/J 30/U 00/U 00/U 00/U 00/B 00/B
LVM 043 014/035 014/048 023/055 025/056 026/055 026/055
8/J 30/U 00/U 00/N 00/U 00/B 01/B
HDN 042 019/041 021/054 031/062 034/062 034/062 035/061
6/W 20/U 00/U 00/U 00/U 00/B 00/B
MLS 042 018/039 020/053 032/063 037/063 037/060 037/059
5/W 10/U 00/U 00/U 00/U 00/B 01/B
4BQ 048 017/038 019/051 032/062 033/062 034/060 032/059
4/W 20/B 00/U 00/U 00/U 00/B 00/B
BHK 043 013/036 018/049 031/059 035/061 034/056 035/055
3/W 20/U 00/U 00/U 00/U 01/B 11/B
SHR 044 015/033 015/050 030/061 035/061 031/058 033/058
4/W 60/B 00/U 00/U 00/U 00/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR ZONES 39-56-64>66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 6, 4:09 AM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
409 AM MST TUE MAR 6 2012
MTZ028>042-056>058-063>068-WYZ098-099-071115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
409 AM MST TUE MAR 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL DEVELOP BEHIND A FAST MOVING COLD FRONT
WHICH WILL SWEEP ACROSS THE REGION THIS MORNING. PERIODS OF
MODERATE TO HEAVY SNOW ARE EXPECTED IN THE MOUNTAINS AND
FOOTHILLS. NEARBY LOWER ELEVATIONS FROM BILLINGS TO BIG TIMBER
MAY ALSO SEE BRIEF BUT INTENSE SNOW SHOWERS. THE MOUNTAINS WILL
SEE 6 TO 10 INCHES OF SNOW BY THIS EVENING WITH THE FOOTHILLS
SEEING 3 TO 5 INCHES OF SNOWFALL. SOME ROADS MAY BE SLUSHY OR WET
EARLY TODAY BUT TURN SLICK IN THE AFTERNOON AS TEMPERATURES
FALL. PEOPLE PLANNING TRAVEL SHOULD BE PREPARED FOR WINTRY DRIVING
CONDITIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Paradise Valley
- When
- March 6, 6:30 AM MST to 3:00 PM MST
- Where
- Paradise Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 6 to 8 inches was reported in the Emigrant and Pine Creek areas. The heaviest snowfall was mainly on the east side of Paradise Valley.
Winter Storm, Red Lodge Foothills
- When
- March 6, 10:00 AM MST to 6:00 PM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 8 to 10 inches, along with very bad road conditions and visibilities, was reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Nevada, March 6 to 7, 2012$541,000 · 74 kt wind · 7 events
- High Wind in Arizona, March 6, 20122 injured · $125,000 · 63 kt wind · 3 events
- High Wind in California, March 6, 2012$165,000 · 65 kt wind · 4 events
- Dust Storm and High Wind in California, March 6, 2012$85,000 · 51 kt wind · 7 events
- High Wind and Strong Wind in California, March 6, 2012$32,000 · 91 kt wind · 5 events
- Winter Storm and High Wind in Utah, March 6 to 7, 2012$15,000 · 57 kt wind · 5 events
- Dust Storm and High Wind in Arizona, March 6, 201260 kt wind · 3 events
- High Wind in California, March 6 to 7, 201266 kt wind · 3 events
- Winter Storm in Montana, March 6, 20122 events
- Wildfire in Georgia, March 6 to 7, 2012$2,000 · 1 event
- Wildfire in Arkansas, March 6, 20121 event
- High Wind in Nevada, March 6, 201254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359950, 359949.